Alert archive / New York / Lake Effect Snow Watches in 2009

Lake Effect Snow Watch 4, NWS Buffalo, NY

February 18, 2009Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this lake effect snow watch at Feb 18, 2009, 3:18 PM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Feb 19, 2009, 3:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 18, 2009, 3:18 PM EST (20:18 UTC)
In effect from
Feb 19, 2009, 3:00 PM EST
Expired
Feb 19, 2009, 3:34 AM EST
In force
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this lake effect snow watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow watch went out at Feb 18, 12:50 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 18, 12:50 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1250 PM EST WED FEB 18 2009

.SYNOPSIS...
LOW PRESSURE DEVELOPING OVER THE MID MISSISSIPPI VALLEY THIS MORNING
WILL DEEPEN RAPIDLY AS IT MOVES TO SOUTHERN MICHIGAN THIS AFTERNOON
AND ON ACROSS SOUTHERN ONTARIO TONIGHT...BEFORE REDEVELOPING OFF THE
NEW ENGLAND COAST THURSDAY. THIS STORM WILL SPREAD A MIXED BAG OF
PRECIPITATION ACROSS WESTERN AND CENTRAL NEW YORK TODAY WITH AN
INITIAL PERIOD OF SNOW...QUICKLY CHANGE TO RAIN THIS AFTERNOON AND
THEN BACK TO SNOW THURSDAY INTO EARLY FRIDAY. ANOTHER LOW WILL BRING
SOME ACCUMULATING SNOW AS IT PASSES BY TO OUR SOUTH ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE AS OF 1045 AM...HAVE UPDATED THE FORECAST TO BETTER
REFLECT RADAR TRENDS ACROSS THE REGION. AS OF THIS WRITING...AN
INITIAL AREA OF SPOTTY LIGHT PRECIP /MAINLY SNOW/ IS WORKING
ACROSS THE AREA IN ASSOCIATION WITH A LOW LEVEL JET...WITH THE
BACK EDGE ALREADY LIFTING ACROSS THE WESTERN THIRD OF THE AREA AT
THIS TIME. THIS WILL BE FOLLOWED BY 3-4 HOUR PERIOD OF MOSTLY DRY
WEATHER...THEN A STEADIER AND MORE WIDESPREAD AREA OF PRECIP
CURRENTLY OVER WESTERN LAKE ERIE/NORTHERN OHIO/SOUTHERN MICHIGAN
WILL SPREAD BACK ACROSS THE AREA LATER THIS AFTERNOON IN
ASSOCIATION WITH A DECENT MID- LEVEL SHORTWAVE. BY THAT
TIME...EXPECT THAT THE LOWER LEVELS WILL HAVE WARMED ENOUGH TO
SUPPORT MOSTLY RAIN FOR THE LATE AFTERNOON HOURS...WITH THE
EXCEPTION OF THE HIGHER TERRAIN OF THE SOUTHERN TIER AND AREAS
EAST OF LAKE ONTARIO...WHERE THE PRECIP SHOULD STILL BE IN THE
FORM OF A RAIN/SNOW MIX OR ALL SNOW.

THIS EVENING...STILL EXPECT RAIN TO TRANSITION BACK TO SNOW AS THE
BOUNDARY LAYER COOLS ONCE AGAIN. QPF LOWERS DRASTICALLY AFTER
THE PASSAGE OF THE COLD FRONT THIS EVENING...THUS SNOW AMOUNTS
LATER TONIGHT WILL BE LIMITED TO A COUPLE OF INCHES...THE HIGHER
AMOUNTS ON THE RIDGES OF THE SOUTHERN TIER AND THE TUG HILL. MORE
SNOW WILL FOLLOW DURING THE DAY ON THURSDAY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
SURFACE LOW LIKELY OVER SOUTHEAST ONTARIO AT 12Z THURSDAY SHOULD BE
IN THE PROCESS OF TRANSFER ITS ENERGY TO A DEVELOPING COASTAL LOW
OVER NEW ENGLAND. PRECIPITATION SHOULD BE IN THE PROCESS OF
DIMINISHING THURSDAY MORNING AS MODELS CONTINUING TO SUGGEST A
MODEST DRY SLOT WILL ATTEMPT TO WORK INTO THE AREA AS THE COASTAL
SYSTEM STARTS TO TAKE OVER.

COLDER AIR WILL DEEPEN BY THURSDAY AFTERNOON WHICH WILL LIKELY
INCREASE THE POTENTIAL FOR LAKE ENHANCED/UPSLOPE SNOWS TO THE
EAST OF THE LAKES. MAIN SWATH OF WRAP AROUND MOISTURE LOOKS TO
PUSH ACROSS THE AREA THURSDAY NIGHT AND FRIDAY. THIS TIME PERIOD
LOOKS TO HAVE THE BEST POTENTIAL FOR BRINGING MODEST TO POSSIBLY
SIGNIFICANT SNOWS TO THE LEE OF THE LAKES...ESPECIALLY ALONG THE
CHAUTAUQUA RIDGE AND TUG HILL PLATEAU. WE ARE LIKELY LOOKING AT
SOLID ADVISORY CRITERIA SNOWS...BUT STILL LACK CONFIDENCE OF
WARNING AMOUNTS ESPECIALLY DOWNWIND OF LAKE ERIE. THIS TIME PERIOD
WILL HAVE TO BE MONITOR CLOSELY...ESPECIALLY ACROSS THE TUG HILL.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ALL MODELS NOW SHOW A MORE NORTHERLY TRACK OF THE NEXT
CLIPPER...WITH GFS AND HPC GRAPHICS SCOOTING IT BY TO OUR SOUTH
ACROSS PA ON SAT PM/EVE...WHILE ECMWF ACTUALLY LIFTS IT UP ACROSS NY
STATE. IN EITHER CASE...THIS WILL RESULT IN A PERIOD OF STEADY SNOW
FOR OUR ENTIRE AREA SAT/SAT NT. UPPED POPS TO LIKELY AND WE COULD
EASILY SEE A FEW INCHES IF THESE TRACKS HOLD. WILL BRING SOME
IMPROVEMENT IN ON SUNDAY AS STORM MOVES ACROSS NEW ENG...STILL A FEW
SNOW SHOWERS HERE.

MONDAY AND TUESDAY STILL LOOK DRY AND SEASONABLE AS A RIDGE OF HIGH
PRESSURE BUILDS DOWN ACROSS THE LAKES...BUT NEWEST 12Z ECMWF SHOWS A
MONSTER COASTAL DEVELOPING...BUT IT LOOKS TO STAY WELL TO OUR EAST
AT THIS STAGE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT SPOTTY LIGHT RAIN AND SNOW ACROSS THE AREA THROUGH MID
AFTERNOON. THEREAFTER...AN AREA OF STEADIER LIGHT PRECIP...GENERALLY
A RAIN OR RAIN/SNOW MIX...WILL SPREAD ACROSS THE AREA DURING THE
LATE AFTERNOON HOURS...BEFORE MIXING WITH/CHANGING TO ALL SNOW
DURING THE COURSE OF THE EVENING AND EARLY OVERNIGHT HOURS. THE
SNOW WILL THEN HAVE A TENDENCY TO TAPER OFF OVERNIGHT...EXCEPT
ACROSS THE HIGHER TERRAIN OF THE WESTERN SOUTHERN TIER AND AREAS
EAST OF LAKE ONTARIO...WHERE UPSLOPE PROCESSES WILL TEND TO KEEP
OCCASIONAL SNOW GOING THROUGH THE END OF THE TAF PERIOD.

IN TERMS OF EXPECTED FLIGHT CONDITIONS...MVFR AND LOCALIZED IFR
CONDITIONS AT THE START OF THE PERIOD WILL DETERIORATE TO
WIDESPREAD IFR/LIFR CONDITIONS THIS AFTERNOON AND EVENING AS THE
PRECIP BECOMES MORE STEADY AND EVENTUALLY CHANGES OVER TO ALL
SNOW. EVEN THOUGH THE SNOW WILL HAVE A TENDENCY TO DIMINISH
OVERNIGHT...IFR/LOW MVFR CONDITIONS WILL PERSIST THROUGH THE
BALANCE OF THE FORECAST PERIOD DUE TO COPIOUS AMOUNTS OF LINGERING
LOW LEVEL MOISTURE.

OUTLOOK...
THURSDAY NIGHT AND FRIDAY...OCCASIONAL IFR IN SNOW/SNOW SHOWERS.
SATURDAY...MVFR/IFR IN LIGHT SNOW.
SUNDAY...MVFR/VFR IN SCATTERED SNOW SHOWERS.
MONDAY...VFR.

&&

.MARINE...
MODERATE TO FRESH SOUTHEAST WINDS WILL BE FOUND ACROSS LAKE ONTARIO
TODAY AS LOW PRESSURE LIFTS INTO SOUTHERN MICHIGAN FROM THE MID
MISSISSIPPI VALLEY. WINDS WILL VEER TO SOUTH THEN SOUTHWEST TONIGHT
AS THE LOW PASSES ACROSS SOUTHERN ONTARIO JUST TO THE NORTH OF LAKE
ONTARIO. STRONG WEST WINDS WILL FOLLOW ON THURSDAY...GRADUALLY
VEERING TO NORTHWEST BY FRIDAY. MARINE FLAGS WILL BE NEEDED THURSDAY
INTO FRIDAY. THE POTENTIAL EXISTS FOR GALES FOR AS PERIOD FROM
LATE THURSDAY INTO EARLY FRIDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...JJR/WCH
SHORT TERM...TMA
LONG TERM...SFM
AVIATION...JJR/SFM
MARINE...TMA
Hazardous weather outlook, Feb 18, 5:38 AM EST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
538 AM EST WED FEB 18 2009

NYZ001>004-010-011-013-014-021-191045-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-LIVINGSTON-
ONTARIO-ALLEGANY-
538 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL DEVELOP ACROSS THE AREA TODAY...THEN MIX WITH AND
CHANGE TO RAIN. SNOW ACCUMULATIONS WILL BE LESS THAN 2 INCHES. THE
RAIN WILL CHANGE BACK OVER TO SNOW TONIGHT. ACCUMULATIONS WILL BE
LESS THAN 2 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ACCUMULATING SNOW IS EXPECTED THURSDAY THROUGH SATURDAY. SEVERAL
INCHES WILL LIKELY ACCUMULATE DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019-020-085-191045-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
538 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL DEVELOP ACROSS THE AREA TODAY...THEN MIX WITH AND
CHANGE TO RAIN. SNOW ACCUMULATIONS WILL BE LESS THAN 2 INCHES. THE
RAIN WILL CHANGE BACK OVER TO SNOW TONIGHT. ACCUMULATIONS WILL BE
LESS THAN 2 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LAKE ENHANCED SNOWS WILL DEVELOP THURSDAY AND FRIDAY. THE
POTENTIAL EXISTS FOR ACCUMULATIONS GREATER THAN 6 INCHES...
ESPECIALLY THURSDAY NIGHT THROUGH FRIDAY MORNING. A GENERAL
SNOWFALL EXPECTED SATURDAY. ADDITIONAL MINOR ACCUMULATIONS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005>008-191045-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
538 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL DEVELOP ACROSS THE AREA TODAY...THEN MIX WITH AND
CHANGE TO RAIN. SNOW ACCUMULATIONS WILL BE LESS THAN 2 INCHES. THE
RAIN WILL CHANGE BACK OVER TO SNOW TONIGHT. ACCUMULATIONS WILL BE
LESS THAN 2 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LAKE EFFECT SNOWS WILL DEVELOP THURSDAY AND FRIDAY. THE POTENTIAL
EXISTS FOR ACCUMULATIONS GREATER THAN 6 INCHES...ESPECIALLY
THURSDAY NIGHT THROUGH FRIDAY MORNING ON THE TUG HILL. A GENERAL
SNOWFALL EXPECTED SATURDAY. ADDITIONAL MINOR ACCUMULATIONS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-191045-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
538 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WESTERLY GALES ARE POSSIBLE THURSDAY AFTERNOON AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Feb 18, 1:00 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
100 PM EST WED FEB 18 2009

NYZ019>021-182100-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE
100 PM EST WED FEB 18 2009

...LOCAL ICING POSSIBLE FOR A TIME THIS AFTERNOON...

SCATTERED LIGHT SNOW ACROSS THE REGION WILL GRADUALLY CHANGE TO
RAIN DURING THE AFTERNOON AS TEMPERATURES CONTINUE TO SLOWLY RISE.
THERE WILL BE SOME POCKETS REMAINING BELOW FREEZING FOR A TIME
HOWEVER...SO SOME FREEZING RAIN IS POSSIBLE DURING THE CHANGEOVER.
TEMPERATURES SHOULD BE WARM ENOUGH FOR ALL RAIN BY LATE AFTERNOON.
IN THE MEANTIME...EXERCISE CAUTION IN TRAVELING THIS AFTERNOON.

SFM

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:18 PM ESTGale WarningBUF55 hr
Feb 18, 3:18 PM ESTWinter Weather AdvisoryBUFCattaraugus, Chautauqua, Erie, Wyoming55 hr

Nearby

Lake Effect Snow Watches in New York, 2009Every lake effect snow watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.